Jump to content

Short Term Depression/euphoria


Recommended Posts

I am wondering if any of you can relate to this. It's something I have mentioned to a couple of doctors in passing and received no reaction, but feel I now need to escalate.

Sometimes, and it tends to start shortly before a POTS episode (but not every time), I feel on top of the world and then an hour or so later I am very depressed and irritable. I'm not talking about the depression that goes with chronic illness or clinical depression. These feelings of depression I get only last a few hours or perhaps a day and then suddenly, and for no apparent reason, they go and I'm back to my old self. My friends and family have commented on how I seem temporarily to have a different personality. I know I'm doing it, but can't seem to change my behaviour.

I think these episodes of depression are switched on and off like, and perhaps with, my symptoms of dysautonomia. I know the short-lasting nature of this means it is not true depression. I wouldn't say it felt like any sort of anxiety. I have recently become aware of something very similar to what I am describing that happens to some epileptics (interictal dysphoric disorder), and bizarrely it tends to happen when they are relatively well and seizure free. The apparent interchangability of anti-convulsants, anti-depressants and the use of these to treat dysautonomia makes me uneasy, particularly as I am looking for a long term solution.

I would be very interested to have your comments and this will influence which doctor I raise the issue with. By the way, before the POTS diagnosis, I went down the epilepsy route many times before to no avail.

Link to post
Share on other sites

I found that when I was much more liable, and was pushing myself a lot more than I am now to be "normal" I would get episodes of personality changes. Usually I would get very very irritable until I laid down. It was my body's way of telling me to slow down and get horizontal now!

I never noticed euphoria with it, but it's possible. I'm pretty sure I have depression on top of everything else, so I think that may have dampened any euphoria, if there was any.

I've never been treated for this - other than been told to get out of the bad relationship I was in. Surprisingly that helped a lot. I think these episodes occur when we are acutely or chronically stressed; sorta like a stop-gap for the brain and a reminder that we need to be taking better care of ourselves. That's just my take on it.

Sara

PS- Thanks for the info on interictal dysphoric disorder, I need to look into that.

Link to post
Share on other sites

Thank you for reading my post and for the comments. I have had a look at bipolar references, but don't think that is the answer in my case. Bipolar episodes seem to happen on average less than once a year and last for at least a couple of weeks. My symptoms are much more transient in nature and less serious, for want of a better word.

Sara - I can relate to what you say. I probably try to do too much and sometimes, when just sitting at my desk is a big effort, people will make demands that seem reasonable to them but are the last straw when I am already struggling! I usually try to remove myself from such provocative situations but it does not get rid of the low mood.

What is perhaps most telling is that 70 people have read the message and not replied, so this is clearly not a common issue for people with dysautonomia.

Thanks again.

Link to post
Share on other sites

It is a possible there is a physiological reason for the temporary personality change- a drastic swing in blood pressure, pulse, or even an interruption in oxygen might contribute. In fact, one of the symptoms of stroke is a sudden change in personality. So, I don't think you are way off base here. I know I have extreme irritability before a migraine hits- before the pain, even. If you continue to have concerns- address it with your physician again.

Carmen

Link to post
Share on other sites

Hi,

I was previously diagnosed with bipolar disorder, so I spent a lot of time learning about it. It is far more complex than the current diagnostic criteria imply, and I don't think it's at all unusual to have symptoms that occur more than once a year, or last a very short time. It's called ultra- or ultradian rapid cycling. Symptoms occur on a very large spectrum of severity, so to say, as well. While it is not necessarily the cause of your symptoms, I don't think that it should be ruled out. Unless you have other symptoms of epilepsy, it seems a more likely explanation than interictal dysphoric disorder, as well.

I do have a similar problem, by the way, but it's hard to say what's going on - previously I was diagnosed with bipolar disorder, but my present psychiatrist doesn't believe I have it, and suspects that I may have temporal lobe epilepsy. I also have ADHD, which can frequently cause mood swings, irritability, hyperactivity, etc., by itself. I'm also not yet officially diagnosed with autonomic dysfunction, so it may not even be a factor in my case.

Link to post
Share on other sites

Thank you Carolyn and Katja.

I have looked again at bipolar and temporal lobe epilepsy. I can't truly relate to either - there is something that doesn't quite fit. Maybe it's that I am conscious of the normal me whilst I have these mood swings, so I am aware that I have, for example, nothing to be depressed about.

Fundamentally, there must be something wrong with the levels of neurotransmitters in my brain and perhaps it is not necessary to try to attach a label. Whatever the cause, the first-line treatment seems to be SSRIs (the depression is more common for me than the euphoria and I don't think I would start doing anything crazy!) And I suppose that brings me back to my surprise that so far no one has totally related to my experience. Levels of neurotransmitters affect the autonomic nervous system and many of you seem to be taking (or have taken) SSRIs, though I appreciate this was only for dysautonomia and not depression. To a non-medical specialist like myself, it doesn't seem that surprising that my feelings of depression accompany (and the euphoria precede) major POTS episodes.

Link to post
Share on other sites

I'm always conscious too that it's only a mood swing. In Russian, we say something like "you could just as well call it a pot," which is how I feel by now regarding my moods. It doesn't really matter if it's due to bipolar, ADHD, epilepsy, or dysautonomia, which is also how my psychiatrist feels. We've found that Neurontin and Strattera work great for me as antidepressants and anti-anxiety meds, and I have either an adverse reaction or no reaction to every other psych med we've tried. It's funny, I guess, that both of those are also prescribed for dysautonomia, and often do jack for unipolar or bipolar depression (or ADHD, for that matter). Good luck.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...